Can someone overdose from fentanyl by touching it?

Health

(NewsNation) — A woman in Kentucky says she overdosed on fentanyl after picking up a dollar bill she found on the ground.

Renee Parsons said she picked up the bill while at a McDonald’s restaurant in Nashville, Tennessee, and went numb minutes later.

“I grabbed my husband’s arm with the same hand that I had the money in and said, ‘Justin, please help me, it won’t’ stop. It’s getting worse,’” Parsons said. “It’s almost a burning sensation, if you will, that starts at your shoulders and then it just goes down. It’s almost like it’s numbing your entire body.”

They immediately drove to a hospital. She says she was eventually released on an accidental overdose finding.

She’s not alone. There have been similar stories of fentanyl exposure, some involving first responders.

Last year, the San Diego Sheriff’s Department released bodycam footage with a deputy reporting a near-death experience after becoming exposed to fentanyl.

However, some medical professionals have criticized the law enforcement agency for releasing the video that some said misportrayed the situation.

The reports present the question: Can someone overdose from fentanyl simply by touching it?

Dr. James Besante specializes in addiction treatment and prevention.

He says public health offices, government agencies and media outlets have been extremely successful in conveying the risks of strong synthetic opioids to the public. And with more than 100,000 overdose deaths last year, many from fentanyl or fentanyl-like derivatives, there’s no doubt that drug overdose is an enormous issue.

With that in mind, Besante insists that the risk of fentanyl exposure from skin contact is low.

“Inadvertent exposure is not (a) serious public health risk. The American College of Medical Toxicology, the American Academy of Clinical Toxicology have all released position statements on this very issue, because it’s an important question to answer for the public. The risk from skin contact or transdermal exposure is very, very low,” Besante said.

Still, there is often risk from inhalation and ingestion.

“Inhalation of fentanyl almost always requires an airborne dispersal device to aerosolize the fentanyl in a way we can inhale it. For example, manufacturers of the drug fentanyl routinely monitor the level of the drug in the air and in its highest airborne concentrations, it would take the average worker in one of these factories with no protection around 200 minutes of constant exposure to have any therapeutic effect,” Dr. Besante said.

NewsNation asked if the same is true for illicitly manufactured fentanyl, and if there is something stronger about what’s being made outside of a pharmacy or medical setting. Besante replied no.

The most important takeaway Besante wants people to absorb is to be wary of the risks and look into learning about overdose reversal drugs.

“Fentanyl is a huge public health risk right now. People are much more likely to accidentally ingest or overdose on fentanyl that because fentanyl is now adulterating other substances. It’s not just in heroin. We now see fentanyl and cocaine, methamphetamine, pills pressed to look like prescription opioids. So there is more and more fentanyl in the community and different drug supply,” Besante said.

When it comes to fentanyl, Besante believes misinformation about communities of people who use drugs can be dangerous and that many of his patients have been victims of prejudice and stereotypes.

“I take care of incredible human beings every day, many of whom use drugs like fentanyl,” Besante said. “I hug them, I shake their hands, I touch the same doorknobs as them, I share pens, I share bathrooms, I’m not at increased risk for accidental overdose. In fact, my compassion and my openness to work with these patients likely prevents many other overdoses.”

Besante says he unfortunately loses patients due to the epidemic far too often. According to the Centers for Disease Prevention and Control, 150 people died each day from overdoses related to synthetic drugs.

If fentanyl exposure occurs, the National Institute for Occupational Safety and Health advises people to:

-Notify authorities.

-Avoid touching your eyes, mouth, nose or any skin after touching any potentially contaminated surface.

-Washing skin thoroughly with cool water, and soap if available, and not using hand sanitizers since they may enhance absorption.

-Washing your hands thoroughly after the incident and before eating, drinking, smoking or using the restroom.

Symptoms of fentanyl intoxication may include:

-Respiratory distress

-Drowsiness

-Dizziness

-Disorientation

-Pinpoint pupils

-Loss of consciousness

-Nausea/vomiting

Those struggling to find substance abuse treatment and information can call the SAMHSA National Helpline at 800-662-4357.

© 1998 - 2022 Nexstar Media Inc. | All Rights Reserved.

Trending on NewsNation

Elections 2022

More Elections 2022